Alert archive / South Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 25, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 7, 2019, 4:48 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 7, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2019, 4:48 AM EDT (08:48 UTC)
- In effect from
- Aug 7, 2019, 6:00 AM EDT
- Expired
- Aug 7, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WHUS42 KILM 070848 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 448 AM EDT Wed Aug 7 2019 NCZ106-108-SCZ054-056-080000- /O.NEW.KILM.BH.S.0025.190807T1000Z-190808T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 448 AM EDT Wed Aug 7 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Southerly winds at 15-25 MPH with higher gusts will develop this afternoon leading to the possibility of a strong left to right longshore current at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
1 follow-up statement
683 WHUS42 KILM 080000 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 800 PM EDT Wed Aug 7 2019 NCZ106-108-SCZ054-056-080100- /O.EXP.KILM.BH.S.0025.000000T0000Z-190808T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 800 PM EDT Wed Aug 7 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... South to north winds will weaken slightly into tomorrow, where combination of wind and waves will still create moderate south- to-north longshore current at east-facing beaches. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 3:58 AM EDT, 50 minutes earlier.
Area forecast discussion, Aug 7, 3:58 AM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 358 AM EDT Wed Aug 7 2019 .SYNOPSIS... Temperatures will remain elevated slightly above normal over the next several days. A cold front will slowly move across the area over the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 3 AM Wednesday...Toasty max-T today, plentiful sun early and SW flow about the region, will elevate thermometer values above normal, into the 90s area-wide inland. Increasing 700-500 mb lapse rates rotating through connected to upper troughing, coincident with peak heating, will lead to high MLCAPE this afternoon. As the energy of this system reaches into the area, isolated to scattered convection will begin to fill in after 1 pm, some along the sea breeze line, and others brought in late day along a vorticity axis driving a frontal boundary. The CAPE and ambient low-level wind flow approaching 40 mph a few thousand feet off the ground into evening, leads to an isolated threat of TSTM wind damage. This further supported by relatively high downdraft CAPE covering the region. While afternoon convection is expected, the primary hazard is early and middle evening, mainly north of a line from Florence to Tabor City to Carolina Beach, between 5pm and 11pm, about a 15% chance of wind damage. Thursday showers favored near the coast in proximity to a stalled frontal boundary, with dry air advection in the cards for most of the region, particularly 850-500 where RH plummets to desert level. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 300 AM Wednesday...Thursday night looks rain-free behind Thursday's moderate shortwave. A secondary and much weaker vorticity center could impinge upon northwestern zones around daybreak Friday but with the diurnal instability minimum not expected much with its arrival. Afternoon temperatures will then warm well into the 90s though insolation will be somewhat hampered by high level cloudiness associated with 200-300mb jetting spilling over the Appalachians. Forecast soundings show that the moisture decreases in this layer but is maintained at 600mb as a flat surface wave induces a little bit of isentropic upglide. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 300 AM Wednesday...Dry northwest flow expected through most of the entire duration of the period as mid level ridge remains stretched across the gulf states into Texas. And while this setup isn't overly conducive for fostering thunderstorm development it will be tough to rule out isolated storms over the weekend along both the sea breeze and piedmont trough as well as the front that will slowly push across the areas. These three factors combined make singling out any particular favored area for storm coverage. PW values may drop just enough behind this front for a dry Monday before the piedmont trough imports moisture back into the coastal plain thereafter. Daytime highs will show minimal variation from day to day as will nighttime lows. && .AVIATION /6Z WEDNESDAY THROUGH SUNDAY/... As of 6z...2-5SM BR likely in spots til 13z, widespread dense fog not expected, as slight drying impacts area. The resultant wind flow this afternoon will bring S-SSW wind gusts near 20 kt, mostly between 18z-22z at coastal air fields. Isolated TSTMs 20z-01z, with VCTS at inland terminals. Gusts to 40 KT possible in and near any TSTMs late today. Extended...Patchy MVFR/IFR early mornings, isolated showers or a TSTM through the extended period, mostly afternoon/evenings. Predominately VFR. && .MARINE... As of 300 AM Wednesday...Summer pattern today given a hearty SW wind and vigorous sea breeze circulation this afternoon. This also reflected in the ocean spectrum, SE waves 2 ft every 9 seconds, and SW waves 2 ft every 5 seconds, making for moderately bumpy conditions, but below advisory levels. Gusts to 20 kt will be common near shore in the afternoon. Tonight more problematic for 2 reasons, increasing winds and waves, and isolated strong TSTMs north of Cape Fear late. Gusts to 25 kt will be observed tonight, although confidence low on frequency of occurrence. As a result no advisory hoisted as yet, and seas holding at 5 ft or less, but an SCA is possible later. A few strong TSTMs may march off the NC coast late tonight, after 10 pm, so a radar update a good idea later tonight, as a frontal boundary moves in. Thursday winds to ease, but seas elevated from overnight wind. Southwesterly winds abate Thursday night into Friday with the approach of a piedmont trough. This will be followed by the slow west-to-east crossing of a weak frontal boundary over the weekend that will lead to light and variable winds and seas that fall to just 2 ft. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...08 SHORT TERM...MBB LONG TERM...MBB AVIATION...8
Hazardous weather outlook, Aug 7, 4:19 AM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 419 AM EDT Wed Aug 7 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058- 059-080830- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 419 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Isolated severe TSTMs possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index near 100 degrees Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-080830- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 419 AM EDT Wed Aug 7 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Isolated severe TSTMs possible this evening. Strong south to north longshore current developing this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-080830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 419 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Occasional gusts to 25 kt late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Seas 5 ft early Thursday offshore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:37 PM EDT | Tornado Warning | ILM | Pender | 23 min |
| Aug 7, 3:41 PM EDT | Special Marine Warning | ILM | 49 min | |
| Aug 7, 5:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Aug 7, 6:15 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 14 min |
Nearby
Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.